advertisement
Question
Posted by: Sheila | 2012/06/12

Tegretol (Carbamazepine) - Help Please

I have been on Tegretol (Carbamazepine) for two weeks and I feel as if I am losing my mind. I was put on it for Bipolar (I hadn''t been on medication for over a year) and was having a lot of mania, despite changing my diet etc, it was evident that I needed something to stabilize my moods. Tegretol was the best option available for me at the state clinic (the chocies are limited) but this is supposed to be best for people who experience more of the mania side of Bipolar. I started with 200mg at night for seven days, then 400mg at night for the next seven. My dosage is slowly being increased.

Because I get my medication from the state I cannot contact a doctor when I need to and there isn''t always advice or someone available to talk to at these places. My job is temporary so I cannot afford to see a private psychiatrist and get the advice I need.

Since I have been on this medication I have had a numerous array of side effects, such as  a constant headache, mainly at the back of my head, my vision is blurry and everything appears to be too bright, I have problems with dizziness and balance, my tongue sometimes loses what seems to be flexibility as I battle with speech as slur my words, my appetite has gone and most food has no taste, nause comes and goes and my glands are always swollen, today they are the worst and are really big and painful.

Besides those side effects I have noticed serious mood changes, I have had one full blown manic episode (whereas before I just had mania), I am constantly depressed and feel detached and dead inside. I have started to cut again (something I hadn''t done in one and a half years). I have lost interest in life and feel like all hope is gone.

I have been on Lamictal, Effexor, Lithium, Seroquel and other drugs in the past.

I really don''t know what to do anymore as I feel like giving up because I don''t have the strength to go on. Do I Continue with this medication? I really don''t know what to do.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I believe that no doctor should ever put a patient on any new medicine without both discussing in detail all precautions, side-effects, etc ; and without making another appointment after 2 weeks, and at LEAST an appointment to speak with the person by phone, to check how things are going. To do less is to be unprofessional and unhelpful.
And this applies whether in a state clinic or private practice.
The State is NOT providing adequate and safe health care unless every patient has a number at which they can call and speak with the doctor about their reaction to treatment.
Tegretol can have unpleasant and even toxic side effects of the sort you describe. It may be worth considering reducing the dosae of Tegretol to the earlier dose un til you can see the doctor again ; and to consider going to the Casualty Department of the hospital where you saw him, and describe these severe symptoms as toxic effects of the drug he prescribed and ask to see him urgently for re-assessment and advice on how to deal with these effects. He has a professional duty to pay attention and to help you.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2012/06/12

I believe that no doctor should ever put a patient on any new medicine without both discussing in detail all precautions, side-effects, etc ; and without making another appointment after 2 weeks, and at LEAST an appointment to speak with the person by phone, to check how things are going. To do less is to be unprofessional and unhelpful.
And this applies whether in a state clinic or private practice.
The State is NOT providing adequate and safe health care unless every patient has a number at which they can call and speak with the doctor about their reaction to treatment.
Tegretol can have unpleasant and even toxic side effects of the sort you describe. It may be worth considering reducing the dosae of Tegretol to the earlier dose un til you can see the doctor again ; and to consider going to the Casualty Department of the hospital where you saw him, and describe these severe symptoms as toxic effects of the drug he prescribed and ask to see him urgently for re-assessment and advice on how to deal with these effects. He has a professional duty to pay attention and to help you.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement